Colorado, 2018Tornado and Hail in Colorado, June 24, 2018
June 24, 2018 · NWS BOU · 3 events in 3 counties and zones
A tornado briefly touched down approximately 19 miles southwest of Walden. No damage has been reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado briefly touched down approximately 19 miles southwest of Walden. No damage has been reported. This is only the third documented tornado in Jackson County since 1950. The first reported tornado was May 10th 1974. Severe thunderstorms produced hail up to quarter size in Lincoln and Weld counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 24, 8:49 AM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 24, 8:49 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
949 AM MDT Sun Jun 24 2018
.UPDATE...
Issued at 949 AM MDT Sun Jun 24 2018
Secondary shortwave and cold front are dropping into northern
Colorado, with a line of thunderstorms forming around Cheyenne and
low clouds and temperatures in the low to mid 50s behind the
front. This feature will drop southeast across our area this
afternoon. There is a pocket of warmer/drier air in the mid levels
ahead of this that is capping the airmass, but the pocket of
cooler air aloft combined with lift from the front and jet will
allow for storms in that zone. Severe threat is probably limited
to the air that is getting warmed by the sun and then lifted by
the front/jet combo. This will be a narrow zone where it will be
warm enough initially--probably from Castle Rock toward Akron in
the early to mid afternoon is the best bet. CAPEs there could be
1000-1500 J/kg. Marginal hail is the main threat, though with as
much wind as we have aloft there is some wind threat as well. With
earlier convection, and behind this line, there will be less
instability so there could still be a few hours of trailing
showers/storms but much less of a severe threat.
I've left today's highs alone, but it may be too warm across the
north. Or more likely, areas along and north of I-76 may see
midday highs and then be in rain-cooled air with temperatures back
in the low to mid 60s in the afternoon.
&&
.SHORT TERM...(Today and tonight)
Issued at 259 AM MDT Sun Jun 24 2018
Severe storms have finally exited the cwa early this morning,
however, some weaker activity remains across far ern areas.
Meanwhile showers were continuing across portions of the nrn mtns
and across nrn areas of the front range in association with an upper
level jet.
Overall the main upper level low over cntrl WY will move into wrn NE
by this evening. A disturbance will move across the area by midday
along with some mid level ascent. Thus should see shower and tstm
activity increase by late morning over the higher terrain and then
move southeast across the plains this aftn.
Biggest question at this time is how stg activity will be across the
plains as hi res data is giving differing solutions. If temps reach
the lower to mid 70s, MLCAPE values would be in the 1000-1500 j/kg
range. Thus there is some potential for a few svr storms, however,
overall confidence of coverage is low at this time.
By tonight as the disturbance exits the area by early evening shower
and tstm activity should end before 03z.
.LONG TERM...(Monday through Saturday)
Issued at 259 AM MDT Sun Jun 24 2018
Monday will be the start of a transition to warm and dry across the
region. A building upper ridge will form over the Great Basin
increasing subsidence and keeping passing troughs to the North of
CO. The low pressure center that will bring rain to the region
Sunday will transition to the NE by Monday morning with zonal flow
becoming dominant by late Monday into early Tuesday. QPF fields
remain dry through Tuesday with temperatures starting their gradual
climb into the mid to upper 90s by Tuesday afternoon.
Warm temperatures will continue through mid week with mid to upper
90s into Friday. Thursday could get close to a record with models
projecting close to 100 degrees over the plains. Models show a
weak feature embedded in the zonal flow aloft that bring enough
forcing for some isolated storms over the higher terrain Wednesday
afternoon and evening. Conditions will be fairly dry in the low
levels but will maintain slight chance pops for Wednesday
afternoon over the mountains. By Thursday upper level flow
gradually turns SW ahead of the next approaching trough. This
should be enough energy to displace the entrenched ridge to the
east and increase storm chances over the weekend. Ahead of the
moisture however, with continued mostly dry and above average
temperatures, fire weather concerns will increase. Already dry
areas that have not received measurable rain over the last week
will be susceptible to easy fire growth and rapid spread
conditions if winds increase slightly. This will be something to
monitor and issue highlights as necessary.
By the weekend the models differ slightly on the depth of the
upper trough pushing into the Great Basin. The influence of the
upper jet combined with forcing from the trough will increase
chances for showers and thunderstorms Saturday into Sunday.
Temperatures will adjust down as well as a cooler airmass moves in
with highs in the 80s on the plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 949 AM MDT Sun Jun 24 2018
VFR conditions will prevail through tonight, but there will be
thunderstorms in the Denver area between 19z and 23z with
localized MVFR ceilings/visibilities. Winds will become north with
gusts as high as 30 knots possible for a couple of hours this
afternoon, then the winds will diminish. Small hail is possible
with the strongest storms.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Gimmestad
SHORT TERM...RPK
LONG TERM...Bowen
AVIATION...Gimmestad
Hazardous weather outlook, Jun 24, 9:32 AM MST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1032 AM MDT Sun Jun 24 2018
COZ030>051-251645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1032 AM MDT Sun Jun 24 2018
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will move from the mountains and
northern border areas southeast across the plains this afternoon.
Isolated severe thunderstorms will be possible across the plains
with hail to one in diameter along with 60 mph winds. The threat
of this is greatest south of a line from Castle Rock to Akron in
the early to mid afternoon. Elsewhere some of the storms will produce
small hail, wind gusts to 40 mph along with brief heavy rain. The
the showers and thunderstorms will end from west to east by early
evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday will be the start of a warm and dry period. Temperatures
will increase quickly with mid to upper 90s as early as Tuesday.
Isolated high-based showers and thunderstorms will be possible
over the higher terrain by mid-week but will remain relatively
dry elsewhere. With an extended period of limited precipitation
and above average temperatures, fire weather concerns will
increase.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Gimmestad/Cooper
Tornado, Jackson
- When
- June 24, 10:14 AM MST to 10:15 AM MST
- Where
- Jackson County, 4.22 mi WSW of Coalmont
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -106.500
A tornado touched down briefly in open country. No damage was observed.
Hail, Weld
- When
- June 24, 11:35 AM MST
- Where
- Weld County, 3.45 mi ESE of Platteville Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.200, -104.690
Hail, Lincoln
- When
- June 24, 2:10 PM MST
- Where
- Lincoln County, 5.9 mi W of Hugo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.130, -103.580
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 24, 20181 death · 1 injured · $50,000 · 2 events
- Tornadoes and Flooding in Kentucky, June 24 to 25, 2018$365,000 · EF1 · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2018$585,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, June 24 to 25, 2018$85,000 · 1 in hail · 53 events
- Wildfire in Florida, June 24 to 26, 2018$800,000 · 1 event
- Damaging Winds in Nebraska, June 24, 20181 injured · $154,000 · 77 kt wind · 7 events
- Tornado and Flash Flooding in Oklahoma, June 24, 2018$52,000 · EF0 · 32 events
- Damaging Winds in North Carolina, June 24, 2018$81,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 24, 2018$47,000 · 87 kt wind · 22 events
- Damaging Winds in Virginia, June 24, 2018$27,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in South Carolina, June 24, 2018$600 · 60 kt wind · 31 events
- Damaging Winds in North Carolina, June 24, 2018$37,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752741, 752739, 752740.